How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Peter Your Own Question
Dr. Peter
Dr. Peter, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 27772
Experience:  16 years of internal medicine, surgery, and preventive care.
Type Your Dog Veterinary Question Here...
Dr. Peter is online now
A new question is answered every 9 seconds

I have a minature doberman 11 yrs old. She turned totally

Customer Question

I have a minature doberman 11 yrs old. She turned totally blind all of a sudden because of catteracks and the vet put ger on heart meds(lonaxin and enacard) she gas a lit if side effects(diarea and urine problrms) is it worth to carry on with the meds. I cant sleep at night because of this as she is sleeping with me. Very depebdent if me because of the blindness
Submitted: 3 months ago.
Category: Dog Veterinary
Expert:  Dr. Peter replied 3 months ago.

Welcome! Thanks for asking your question. My name is***** am a licensed veterinarian and I will be assisting you today. First I need to ask you a few questions so that I can be well informed and give you the best advice.

1- I am a bit confused about your question. Are you saying that you can not sleep at night because of her gas as a side effect of the medication and would like to stop the medication?

Customer: replied 2 months ago.
she sleeps with me but I have to take her out every hour as she has a running tummy all through the night. I went back to the dr and she suggested that I must halven the lanixin as this is the one wuth the side effects. Its much better now. The blindness is still a problem.I was waiting for an e mail from you and eventually went back to the.dr. didnt know how you communicate and only now saw that you answered on the web. Stupid of me. Is it worth it to keep her on this heart medication ? I must also say that shes like my child. Im a widow and a pensioner so just want your opinion of what I must do. Also because of her blindness now. Do they cope with the blindness? What will happen if I stop the medication for the heart. Will she suffer?
Expert:  Dr. Peter replied 2 months ago.

Hello again,

How much does she weigh?

Customer: replied 2 months ago.
Expert:  Dr. Peter replied 2 months ago.

Please give me a few minutes to type your answer. Thank you.

Expert:  Dr. Peter replied 2 months ago.

Friend, in response to your question I would recommend you do Not stop the medication. You see, when we place a dog on heart medication is because the heart is not functioning appropriately as a pump. So, this medication is helping her heart. If you stop the medication this could be life threatening for her as her heart will not be functioning properly. What you can do for the gas issues is start her on a probiotic, these are friendly bacteria that help with gas; you can buy this over the counter in any pet store or vet's office. In addition, you can use simethicone (Gas x) 10mg every 8 hours, you can buy simethicone over the counter in any pharmacy (chemist). Finally, discuss with your vet about starting her on a medication called metronidazole to help with the loose stool. Do not give things like imodium.

As far as her blindness, dogs in general do really well at home being blind. In no time she will learn how to walking around the entire premises without bumping into things. What you need to do is always keep the furniture in the same region and not move them.

My goal is to provide you with excellent service - I hope I've provided the information you were seeking, if you feel you have received anything less, please reply back as I am happy to address follow-up questions. Kindly rate me when you are done.

Related Dog Veterinary Questions